Symptomatic drug-induced liver injury (DILI) is an uncommon problem. Direct DILI is dose-related, predictable with short latency (hour to days) and is generally associated with transient and reversible transaminitis without jaundice. Antimetabolites including methotrexate are a common cause for direct DILI. Hepatotoxicity associated with high-dose methotrexate (HD-MTX) is generally transient and includes reversible elevation of transaminase in up to 60% and associated hyperbilirubinaemia (≤grade 2) in 25% of courses and therefore is of no clinical significance. Severe grades of DILI with HD-MTX (grade ≥4) are extremely rare. We describe an adolescent with Burkitt leukaemia who had reversible grade 4 DILI including hyperbilirubinaemia postfirst course of HD-MTX. Rechallenge with two-third dose of HD-MTX in subsequent chemotherapeutic cycle did not cause recurrence of DILI.
- drugs: gastrointestinal system
- malignant and benign haematology
- bilirubin disorders
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors SK conceptualised, written manuscript, established diagnosis and managed the case. RR, SR and AB contributed in diagnosis and management of case.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.